Minnesota, 2004

Hail and Damaging Winds in Minnesota, August 25, 2004

August 25, 2004 · NWS MPX · 8 events in 5 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 25, 1:30 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 25, 1:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT WED AUG 25 2004

.DISCUSSION...
TIMING OF THE SIGNIFICANT JET MAX AND COLD FRONT WILL BE THE MAIN
FORECAST CHALLENGES IN THE SHORT TERM.  BOTH THE GFS AND ETA MODEL
PROGGED 110 KNOT UPPER LEVEL JET FORECAST TO MOVE INTO THE UPPER
MIDWEST LATE TONIGHT AND THURSDAY. THE LATEST WATER VAPOR SATELLITE
IMAGERY DEPICTED A JET MAX EXTENDING FROM THE PACIFIC NORTHWEST INTO
THE NORTHERN ROCKIES THIS AFTERNOON. THIS FEATURE IS FORECAST TO
MOVE OVER THE UPPER MIDWEST BY 12Z THURSDAY WITH THE MAIN CORE
MOVING INTO EAST CENTRAL MN AND WEST CENTRAL WISCONSIN BY MIDDAY
THURSDAY. BY THURSDAY AFTERNOON...SBCAPES AND LIFTED INDICES ARE
INCREASING TO OVER 3000 J/KG AND -8 OVER WEST CENTRAL WISCONSIN.
SEVERE STORMS LIKELY AHEAD OF SURFACE LOW...LIFTING OUT OF THE
DAKOTAS INTO EAST CENTRAL MN THURSDAY.  THE LATEST MODEL RUNS DIFFER
SOMEWHAT ON THE TIMING AND STRENGTHEN OF THE SURFACE LOW...ETA MODEL
HAS BEEN CONSISTENT WITH THE GFS THE FASTER OF THE TWO MODELS.  WL
GO WITH COMPROMISE OF THE TWO...WITH THE GREATEST THREAT OF SEVERE
WEATHER OVR OUR FAR EASTERN CWA. CONVECTION/TSRA FIRING OVER THE
DAKOTAS LATER TONIGHT..COULD POSE SOME PROBLEMS THURSDAY
MORNING...BEFORE THE MAIN SHOW.

NEGATIVE TILTED TROUGH TREK EAST INTO THE EASTERN GREAT LAKES FRIDAY
WITH SECONDARY SHORTWAVE NOT HAVING ANY AVAILABLE MOISTURE TO WORK
WITH FRIDAY NIGHT AND SATURDAY.  WL KEEP THE FORECAST DRY FRIDAY
INTO SATURDAY.

LONGER TERM...SUNDAY INTO WEDNESDAY...
50H FLOW PATTERN MORE ZONAL THROUGH THE PERIOD...WITH MAIN JET OVER
SOUTHERN CANADA.  THIS SHOULD PROVIDE GENERALLY DRY CONDITIONS WITH
NORMAL...OR SLIGHTLY ABOVE NORMAL TEMPERATURES FOR THE CWA.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 25, 8:10 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 AM CDT WED AUG 25 2004

MNZ041-047-048-054>057-064-065-073>075-082-083-091-092-261100-
BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
MARTIN-NICOLLET-POPE-REDWOOD-RENVILLE-STEVENS-SWIFT-WATONWAN-
YELLOW MEDICINE-
910 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTH CENTRAL AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE APPROACH OF A TROUGH OF LOW PRESSURE IN THE DAKOTAS WILL BRING A
CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT.  SOME OF THE
STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ044-045-052-053-061>063-070-077-078-085-093-WIZ014>016-023>028-
261100-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-FREEBORN-
GOODHUE-ISANTI-KANABEC-MILLE LACS-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-
ST CROIX-STEELE-WASHINGTON-
910 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON INTO THURSDAY EVENING AS
A TROUGH OF LOW PRESSURE MOVES ACROSS MINNESOTA INTO WESTERN
WISCONSIN.  SOUTH WINDS AHEAD OF THE TROUGH WILL BRING A VERY
UNSTABLE AIRMASS INTO THE AREA WHICH COULD PRODUCE SEVERE STORMS.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT...BUT THE
THREAT OF A TORNADO OR TWO DOES EXIST...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING...FROM THE ST CROIX RIVER VALLEY AREA
OF EAST CENTRAL MINNESOTA...INTO WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR
TONIGHT.

MNZ042-043-049>051-058>060-066>069-076-084-261100-
BENTON-CARVER-HENNEPIN-LE SUEUR-MCLEOD-MEEKER-MORRISON-SCOTT-
SHERBURNE-SIBLEY-STEARNS-TODD-WASECA-WRIGHT-
910 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON THROUGH THURSDAY EVENING
AS A TROUGH OF LOW PRESSURE MOVES ACROSS MINNESOTA INTO WESTERN
WISCONSIN.  SOUTH WINDS AHEAD OF THE TROUGH WILL BRING A VERY
UNSTABLE AIRMASS INTO THE AREA WHICH COULD PRODUCE SEVERE STORMS.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR
TONIGHT.

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellow Medicine

When
August 25, 2:15 PM CST
Where
Yellow Medicine County, Hanley Falls
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.700, -95.633

A wind gust of 59 MPH was recorded by an automated wind sensor.

Thunderstorm Wind, Yellow Medicine

When
August 25, 2:50 PM CST
Where
Yellow Medicine County, 7 mi SW of Canby
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.633, -96.367

Trees were downed and a wagon was tossed into a pasture on a farm in Fortier Township.

Hail, Renville

When
August 25, 3:30 PM CST
Where
Renville County, 1 mi NW of Sacred Heart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -95.367

Hail, McLeod

When
August 25, 4:05 PM CST
Where
McLeod County, Winsted
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.967, -94.050

Hail, McLeod

When
August 25, 4:14 PM CST
Where
McLeod County, Hutchinson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -94.367

Hail, Goodhue

When
August 25, 5:34 PM CST
Where
Goodhue County, 2 mi W of Welch
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -92.767

Thunderstorm Wind, Wright

When
August 25, 5:40 PM CST
Where
Wright County, 2 mi W of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.067, -94.017

Branches were downed.

Hail, Wright

When
August 25, 5:40 PM CST
Where
Wright County, 2 mi W of Waverly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -94.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418731, 5418732, 5418733, 5418734, 5418735, 5418736, 5418737, 5418738.